Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (27)

Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Adult
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced hypersensitivity syndrome in Adult

Contributors: Erin X. Wei MD, Philip I. Song MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced hypersensitivity syndrome (DIHS) is a potentially severe idiosyncratic drug reaction with systemic manifestations including fever, rash, and internal organ involvement, most typically hepatitis. The acronym DRESS, for drug reaction with eosinophilia and systemic symptoms, was proposed as a more specific term in 1996. However, because only 60%-70% of patients demonstrate eosinophilia, many have suggested using DIHS to avoid confusion. The specific underlying mechanisms of this condition are unknown, and they likely vary between patients and specific drugs. Defects in the detoxification of anticonvulsants and sulfonamides have been demonstrated in patients with DIHS, with higher prevalence in certain ethnic groups and human leukocyte antigen (HLA) types. Human herpesviruses 6 and 7 (HHV-6 / HHV-7), Epstein-Barr virus (EBV), and cytomegalovirus (CMV) reactivation have also been demonstrated in many of these patients, although the pathogenic role of this viral reactivation, if any, is yet to be determined.

Clinically, symptoms develop 2-8 weeks after initiation of the responsible drug. If a patient is rechallenged with the drug, the reaction will occur within 24 hours. An exanthematous eruption is present in over 80% of cases and can worsen even after the withdrawal of the offending drug. Eosinophilia and/or a mononucleosis-like atypical lymphocytosis is commonly observed. The liver is the most commonly and severely affected visceral site. Myocarditis, interstitial pneumonitis, interstitial nephritis, encephalitis, myositis, pancreatitis, and thyroiditis have all been observed. Cutaneous and visceral involvement may persist for several months after discontinuation of the offending drug.

Some patients may experience multiple episodes of remission and relapse. Some instances of relapse have been associated with reactivation of HHV-6, HHV-7, EBV, or CMV.

Hypothyroidism and other autoimmune conditions such as pancreatitis, myocarditis, or type 1 diabetes may develop several months after the acute phase of the illness. Systemic lupus erythematosus, bullous pemphigoid, arthritis, alopecia, vitiligo, and sclerodermoid graft-versus-host disease (GVHD) have also been reported.

The most commonly implicated drug groups causing DIHS include anticonvulsants, sulfonamides, and NSAIDs. Anticonvulsants include phenytoin, carbamazepine, phenobarbital, and lamotrigine. DIHS secondary to anticonvulsants is occasionally referred to as anticonvulsant hypersensitivity syndrome. Sulfonamide-induced DIHS can have an earlier onset than hypersensitivity syndromes caused by other classes of antibiotics, appearing as early as 7-14 days after initiation of therapy. Minocycline, allopurinol, azathioprine, metronidazole, dapsone, antiretroviral agents (eg, abacavir), clopidogrel, and ticlopidine are other known causes of DIHS.

It is imperative to withdraw the suspect medication(s) as soon as possible, as there is a 10% mortality associated with complications of organ inflammation, with liver injury being the most common cause of mortality and myocarditis the second most common.

Codes

ICD10CM:
D72.12 – Drug rash with eosinophilia and systemic symptoms syndrome

SNOMEDCT:
702809001 – Drug-induced hypersensitivity syndrome

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • DIHS is often confused with Mononucleosis because of the presence of atypical lymphocytes and may similarly be confused with Leukemia cutis or Lymphoma. Patients can have very striking lymphadenopathy that leads one to the incorrect lymphoma diagnosis. Patients with infectious mononucleosis receiving ampicillin or amoxicillin very frequently have a generalized morbilliform eruption.
  • Exanthematous drug eruption
  • The clinical appearance of DIHS may at times overlap with Toxic epidermal necrolysis or Stevens-Johnson syndrome. These patients are best classified as having TEN or SJS; initiate treatment accordingly.
  • Cytomegalovirus infection
  • Roseola
  • Measles
  • Viral exanthem
  • Erythema multiforme
  • Rocky Mountain spotted fever
  • Rickettsialpox
  • Secondary syphilis
  • Acute meningococcemia
  • Eosinophilic granulomatosis with polyangiitis (EGPA)

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:03/19/2023
Last Updated:04/05/2023
Copyright © 2024 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Adult
A medical illustration showing key findings of Drug-induced hypersensitivity syndrome : Facial edema, Fever, Hepatomegaly, Rash, ALT elevated, AST elevated, Lymphadenopathy, Proteinuria, Widespread distribution, WBC elevated, EOS increased
Clinical image of Drug-induced hypersensitivity syndrome - imageId=3727. Click to open in gallery.  caption: 'Widespread erythema and secondary purpuric macules on the leg of a patient with hypersensitivity syndrome from an anticonvulsant.'
Widespread erythema and secondary purpuric macules on the leg of a patient with hypersensitivity syndrome from an anticonvulsant.
Copyright © 2024 VisualDx®. All rights reserved.